Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 20, 2020, 3:38 PM EDT for Chatham County, Lee County, Moore County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2020, 3:38 PM EDT (19:38 UTC)
- Expired
- Jun 20, 2020, 4:19 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chatham County, NC, Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862
WUUS52 KRAH 201938
SVRRAH
NCC037-105-125-202030-
/O.NEW.KRAH.SV.W.0079.200620T1938Z-200620T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
338 PM EDT Sat Jun 20 2020
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
North central Moore County in central North Carolina...
Lee County in central North Carolina...
Southwestern Chatham County in central North Carolina...
* Until 430 PM EDT.
* At 337 PM EDT, a severe thunderstorm was located over Goldston, or
8 miles northwest of Sanford, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanford, Carthage, Goldston, Lemon Springs, Gum Springs, Cumnock,
Tramway and Glendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3531 7944 3561 7942 3566 7920 3541 7908
3537 7912
TIME...MOT...LOC 1937Z 346DEG 10KT 3557 7929
HAIL...1.00IN
WIND...60MPH
$$
Green2 follow-up statements
336
WWUS52 KRAH 201956
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
356 PM EDT Sat Jun 20 2020
NCC037-105-125-202030-
/O.CON.KRAH.SV.W.0079.000000T0000Z-200620T2030Z/
Moore NC-Lee NC-Chatham NC-
356 PM EDT Sat Jun 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTH CENTRAL MOORE...LEE AND SOUTHWESTERN CHATHAM COUNTIES...
At 355 PM EDT, a severe thunderstorm was located near Goldston, or
near Sanford, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanford, Carthage, Goldston, Lemon Springs, Gum Springs, Cumnock,
Tramway and Glendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3531 7944 3561 7942 3566 7920 3541 7908
3537 7912
TIME...MOT...LOC 1955Z 346DEG 10KT 3552 7927
HAIL...1.00IN
WIND...60MPH
$$
Green329
WWUS52 KRAH 202019
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
419 PM EDT Sat Jun 20 2020
NCC037-105-125-202028-
/O.CAN.KRAH.SV.W.0079.000000T0000Z-200620T2030Z/
Moore NC-Lee NC-Chatham NC-
419 PM EDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MOORE...LEE AND
SOUTHWESTERN CHATHAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3531 7944 3561 7942 3566 7920 3541 7908
3537 7912
TIME...MOT...LOC 2012Z 346DEG 10KT 3546 7925
$$
GreenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM EDT, 53 minutes earlier.
Area forecast discussion, Jun 20, 2:45 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 245 PM EDT Sat Jun 20 2020 .SYNOPSIS... The upper low responsible for the cold, wet, and cloudy weather this past week will finally move offshore tonight. This should bring a reduced chance for showers and warmer temperatures over the next few days until a cold front arrives Wednesday. && .NEAR TERM /TONIGHT/... As of 245 PM Saturday... So far this afternoon the bulk of showers/storms have moved north- northwest to south-southeast from WV and VA into west-central North Carolina. Precipitation coverage will probably be slightly less than yesterday. However, overall conditions will be similar - modest instability, high precipitable water values and nearly zero flow vertically in the atmosphere. The threat for severe weather appears to be limited to locations south and east of Raleigh, but any location that has a slow moving shower/storm develop could have localized flooding due to slow storm movement, especially in locations that received rain yesterday. However, confidence is not high enough that showers/storms will develop in any given location to issue a flash flood watch. Once again, precipitation should diminish shortly after sunset. Lows will drop into the 60s. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 320 AM Saturday... With an upper low finally moving east of the region tonight, there will be little in the way of a forcing mechanism for showers/storms tomorrow, especially with shortwave ridging building into the region. Still have slight chance pops west of Raleigh and chance pops east of Raleigh, but similar to today, coverage should continue to decrease from day to day. The upper ridging will lead to about a 5 degree increase in highs, with most locations finally reaching normal high temperatures for the first time in about a week. Another partly cloudy night is expected with lows in the mid to upper 60s. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 139 PM Saturday... Short wave ridging centered along the SE coastline should result in below climo PoPs on Monday. With ample sunshine and H8 temps several deg C above normal, Monday afternoon will be hot with highs climbing into the lower 90s. The period Tuesday through Thursday night will feature a closed low crossing the northern Great Lakes region. Our area will be on the southern extent of the trough, and in addition, an assoc sfc cold front will approach during the mid-week period and stall out across the Mid-Atlantic and Carolinas during the latter half of the week. As such, look for climo or above climo PoPs (mainly afternoon and evening) during this time. It won't be a washout during this time... instead mainly scattered diurnal coverage. There won't be much airmass change during this time, so the temps will mainly be a factor of cloud and rain coverage and thus remain closer to normal. During the day Friday, mid/upr flow will become more westerly, thus look for a modest drying trend, and PoPs returning to below-climo for the rest of the long term period, with near to slightly above normal temps. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 130 PM Saturday... Another June day, another day with scattered showers and thunderstorms. With a clusters of showers and thunderstorms already present near INT/GSO, have gone with prevailing thunderstorms for the first two hours of the TAFs. Elsewhere, think that scattered thunderstorms will not get going until later in the afternoon, and have generally gone with 20Z as a start time. Naturally, restrictions will be possible in any showers/storms that move over terminals. Confidence is lacking in the overall coverage of morning fog - included a tempo group at INT/GSO where confidence is highest in low level moisture and light winds allowing fog formation, as well as RWI. However, all of this will be dependent on where showers/storms do in fact form. Outlook: Thunderstorm coverage will be more isolated through the outlook period, although coverage will be greater on Wednesday with a cold front. Additional restrictions will be possible with sunrise fog/stratus. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Green NEAR TERM...Green SHORT TERM...Green LONG TERM...np AVIATION...Green
Hazardous weather outlook, Jun 20, 2:48 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 248 PM EDT Sat Jun 20 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211200- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 248 PM EDT Sat Jun 20 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Locally heavy rain in showers and thunderstorms is possible again this afternoon and evening. Isolated flash flooding is possible through the early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No widespread hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 12:56 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1256 PM EDT Sat Jun 20 2020
NCZ021-201800-
Forsyth NC-
1256 PM EDT Sat Jun 20 2020
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH COUNTY UNTIL 200 PM
EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Enon, or near East Bend, moving southeast at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Lewisville, Pfafftown, Donnaha,
Sedge Garden and Stanleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3612 8046 3614 8044 3621 8045 3622 8043
3624 8045 3626 8045 3626 8035 3604 8008
3602 8011 3603 8021 3600 8022 3600 8032
3597 8040 3599 8042 3601 8042 3606 8046
3606 8048 3605 8048 3610 8051
TIME...MOT...LOC 1655Z 321DEG 16KT 3619 8044Special weather statement, Jun 20, 2:05 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
205 PM EDT Sat Jun 20 2020
NCZ022-201900-
Guilford NC-
205 PM EDT Sat Jun 20 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN GUILFORD COUNTY UNTIL
300 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monroeton, or 10 miles northeast of Greensboro, moving southeast at
20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Greensboro, McLeansville, Gibsonville, Lake Guilford Mackintosh
Marina, Forest Oaks, Lake Townsend Marina, Lake Townsend, Lake
Jeanette Marina, Monticello and Haw River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 7961 3618 7953 3601 7954 3591 7970
3622 7987 3625 7981
TIME...MOT...LOC 1805Z 331DEG 18KT 3621 7974Special weather statement, Jun 20, 2:08 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 PM EDT Sat Jun 20 2020
NCZ021-038-201915-
Forsyth NC-Davidson NC-
208 PM EDT Sat Jun 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FORSYTH AND
DAVIDSON COUNTIES UNTIL 315 PM EDT...
At 207 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Winston-Salem to near
Lexington. Movement was southeast at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Linwood, Walkertown, Rural Hall, Pfafftown and Gordontown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3584 8044 3583 8043 3585 8042 3584 8040
3585 8039 3586 8039 3588 8042 3589 8041
3589 8037 3596 8038 3597 8040 3626 8030
3614 8004 3565 8006 3579 8046
TIME...MOT...LOC 1807Z 331DEG 19KT 3609 8026 3585 8032Special weather statement, Jun 20, 3:00 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
300 PM EDT Sat Jun 20 2020
NCZ023-040-076-201945-
Lee NC-Chatham NC-Alamance NC-
300 PM EDT Sat Jun 20 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...NORTHERN LEE
AND CHATHAM COUNTIES UNTIL 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Camp Springs to 8
miles northwest of Siler City to near Pittsboro. Movement was east at
25 mph.
Wind gusts up to 40 mph will be possible with these storms.
Deadly cloud to ground lightning will also be possible with these
storms.
Locations impacted include...
Burlington, Graham, Pittsboro, Siler City, Mebane, Goldston, Elon,
Gibsonville, Haw River and Swepsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Don't wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well
ahead of an approaching storm, prior to the arrival of rain and
wind. Make sure that lightning is well away from your location
before resuming outdoor activity.
&&
LAT...LON 3624 7926 3588 7926 3586 7902 3572 7895
3561 7899 3558 7892 3554 7895 3553 7953
3559 7955 3625 7953
TIME...MOT...LOC 1859Z 249DEG 23KT 3633 7947 3582 7955 3568 7922The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:05 PM EDT | Flash Flood Warning | RAH | Moore | 6 hr |
| Jun 19, 8:31 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Moore | 3 hr |
| Jun 19, 9:44 PM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Jun 19, 9:55 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Richmond, Scotland | 65 min |
| Jun 19, 10:41 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Richmond, Sampson, Scotland | 3 hr |
| Jun 19, 11:03 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke, Moore | 3 hr |
| Jun 20, 1:46 AM EDT | Areal Flood Warning | RAH | Sampson, Wayne | 9 hr |
| Jun 20, 5:36 AM EDT | River Flood Warning | RAH | Cumberland | 9 hr |
| Jun 20, 12:56 PM EDT | Special Weather Statement | RAH | Forsyth | 64 min |
| Jun 20, 2:05 PM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| Jun 20, 2:08 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 67 min |
| Jun 20, 3:00 PM EDT | Special Weather Statement | RAH | Alamance, Chatham | 45 min |
| Jun 20, 3:56 PM EDT | Special Weather Statement | RAH | Chatham, Orange | 64 min |
| Jun 20, 4:12 PM EDT | Special Weather Statement | RAH | Cumberland, Hoke | 48 min |
| Jun 20, 4:44 PM EDT | Special Weather Statement | RAH | Halifax | 46 min |
| Jun 20, 4:54 PM EDT | Areal Flood Advisory | RAH | Cumberland, Hoke, Moore | 3 hr |
| Jun 20, 4:55 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 34 min |
| Jun 20, 5:11 PM EDT | Flash Flood Warning | RAH | Cumberland, Hoke, Moore, Sampson | 3 hr |
| Jun 20, 5:28 PM EDT | Special Weather Statement | RAH | Sampson | 47 min |
| Jun 20, 5:42 PM EDT | Special Weather Statement | RAH | Cumberland | 63 min |
| Jun 20, 6:12 PM EDT | Areal Flood Advisory | RAH | Sampson, Wayne | 2 hr |
| Jun 20, 7:01 PM EDT | Special Weather Statement | RAH | Halifax | 59 min |
| Jun 20, 7:24 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Nash | 3 hr |
| Jun 20, 7:35 PM EDT | Flash Flood Warning | RAH | Edgecombe, Nash, Wilson | 117 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.